Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Case study: thyroxine - the risks

MagazineApril 1993 (Vol. 4 Issue 1)Case study: thyroxine - the risks

I was interested to read your article on the thyroid (Vol 3 No 11), particularly your mention of Hashimoto disease

I was interested to read your article on the thyroid (Vol 3 No 11), particularly your mention of Hashimoto disease.

In April 1990 I was diagnosed as having Hashimoto disease. So in 1990 my doctor put me on thyroxine-50mcg twice a day. This had a very bad effect on me: general unwell feeling, pains in the legs, dizziness, etc.I was already getting palpitations and having difficulty breathing and really wanted to get off the thyroxine.

When I saw a thyroid specialist in November 1990, he agreed that I should be on thyroxine, but also referred me to a heart specialist.

In August 1991 I had two massive tachycardia attacks followed by heart failure. My doctor's diagnosis was "heart failure due to thyrotoxicosis", and I was taken off thyroxine.

In December, when I had tightness in the chest and swellings appeared in the upper chest near the shoulder blades, I was admitted to hospital just before Christmas for observation. The thyroid specialist suggested I try thyroxine again.

At the end of January, 1992, however, I had a very bad tachycardia attack and ended up in intensive care. The physician in charge took me off thyroxine once again, telling me I didn't need it.

I have now been put on beta blockers to keep it in check. I have also learned that, due to the heart failure and repeated tachycardia attacks, I now have damaged two heart valves.

The nutritionist at our local surgery, told me that Hashimoto disease is not usually treated with thyroxine since the thyroid fluctuates between being underactive and overactive.

With my doctor's consent I shall take thyroxine if I feel I am very underactive and leave it off again when I need to.

So far, I have not taken it at all. I have been taking kelp for some time and find this helps enormously, together with other supplements. I am a vegetarian and eat whole foods.

I thought my experiences may help someone else, as I feel it is quite dangerous to take thyroxine with any heart complaint. E H, Hastings.

Thank you for sharing your experiences with us. Yours is certainly a text book case of medical mismanagement (and of the failure of technology like portable cardiomemography). It also provides a cautionary tale to all those diagnosed with thyroid problems to have their hearts checked out and be carefully monitored while on any thyroid drug.

Perhaps most interesting is your discovery, quite by default, that you could live without thyroid medication with the aid of a good diet and supplementation.

Again, however, we'd urge anyone with a thyroid condition to come off drugs only with the help of a knowledgeable nutritional specialist, who is willing to regularly monitor your progress.


A long hot toxic shower

Unnecessary prescription of long term antibiotics

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved